Article Text

PDF

Busulphan lung
  1. B. E. Heard1,
  2. R. A. Cooke2
  1. Department of Morbid Anatomy, Royal Postgraduate Medical School, Du Cane Road, London, W. 12

    Abstract

    Histological changes attributable to busulphan were found at necropsy in the lungs of six out of 14 cases of chronic granulocytic leukaemia. The alveoli contained persistent fibrinous oedema converting to fibrous tissue, and also atypical cells. Only one out of seven controls with leukaemia showed fibrinous oedema, and atypical cells were absent. In the lungs from rare cases of fatal pulmonary fibrosis due to busulphan, the histological changes were similar but more severe. It is concluded that busulphan commonly causes fibrinous oedema in chronic granulocytic leukaemia and on rare occasions it becomes severe or persistent enough to cause fatal fibrosis of the lungs. The name busulphan lung is suggested for any of these changes. The term `intra-alveolar fibrosis' should be used instead of `interstitial fibrosis', as it had been called by most previous authors. Despite these findings we consider that this valuable drug should be discontinued only in those very rare instances when intra-alveolar fibrosis shows signs of becoming disabling.

    Statistics from Altmetric.com

    Footnotes

    • 1 Present addresses: Department of Pathology, University New Buildings, Teviot Place, Edinburgh, 8

    • 2 Present addresses: General Hospital, Port Moresby, Papua, New Guinea

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.